Kansas, 2003

Hail in Kansas, February 14, 2003

February 14, 2003 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 14, 5:47 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 14, 5:47 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CST FRI FEB 14 2003

HAVE ISSUED A DENSE FOG ADVISORY FOR A PORTION OF EAST CENTRAL
KANSAS AND CENTRAL MISSOURI...GENERALLY ALONG A LINE FROM KANSAS
CITY TO SEDALIA AND BOONVILLE. DENSE FOG HAS FORMED ALONG AND NORTH
OF THE WARM FRONT. DO NOT EXPECT THE FRONT TO MOVE MUCH THIS
EVENING. EXPECT CONDITIONS TO IMPROVE AROUND MID EVENING...AS DRIER
AIR TRIES TO WORK ITS WAY IN. WILL HAVE TO CONTINUE TO MONITOR
THOUGH AS IT MAY TAKE A LITTLE LONGER.

NRR

332 PM FRI...
A CRAZY AND COMPLEX FORECAST FOR THE NEXT 24 HOURS CLEARING IN THE
VICINITY OF THE SURFACE LOW AND THERMAL RIDGE ACROSS SOUTHEAST
KANSAS HAS ALLOWED SUBSTANTIAL DESTABILIZATION TO OCCUR THIS
AFTERNOON. IN ADDITION...HAVE WARM AND MOIST AIR IN PLACE THERE WITH
TEMPERATURES/DEW POINTS IN THE 70S/60S. ANTICIPATE CONVECTIVE
DEVELOPMENT ACROSS SOUTHEAST KANSAS BY EARLY EVENING. SOUTHERN
PORTIONS OF THE COUNTY WARNING AREA (GENERALLY ALONG AND SOUTH OF
INTERSTATE 70) MAY BE IMPACTED THIS EVENING...AS THE ELEVATED
ACTIVITY MOVES TO THE NORTH/NORTHEAST. THE MAIN THREATS APPEAR TO BE
LARGE HAIL.

OCCASIONAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH THE EVENING.
WILL DELAY PRECIPITATION TRANSITION TIMING. EXPECT RAIN TO BEGIN
CHANGING OVER TO SNOW (WITH A PERIOD OF MIXED PRECIP/SLEET) ALONG
THE MISSOURI IOWA BORDER NEAR MIDNIGHT. THIS SCENARIO WILL GRADUALLY
SPREAD TO THE SOUTH DURING THE MORNING...REACHING THE INTERSTATE 70
CORRIDOR AROUND DAWN. WILL SUBSTANTIALLY INCREASE SNOWFALL AMOUNTS
FOR MUCH OF THE AREA...AS ETA/GFS SOLUTIONS ARE MUCH MORE INDICATIVE
OF HIGHER PRECIP AMOUNTS. THE NORTHEAST FORECAST AREA LOOKS LIKE IT
HAS THE POTENTIAL TO GET POUNDED TOMORROW. ANALYSIS OF 50MB LAYER
FRONTOGENETIC FORCING INDICATES THIS AREA IS PRIMED FOR CONVECTIVELY
ENHANCED SNOWFALL BANDS. WILL UPGRADE THE ADVISORY (EAST OF A LINE
FROM PRINCETON TO TRENTON) TO A WARNING THROUGH SATURDAY
AFTERNOON...WITH 4-9 INCH SNOWFALL AMOUNTS POSSIBLE. ANTICIPATE
OTHER LOCATIONS SURROUNDING AND NORTH OF HIGHWAY 36 TO GET 2-4
INCHES...WHILE AREAS ALONG THE THE INTERSTATE 70 CORRIDOR (INCLUDING
KANSAS CITY) TO SEE 1-3 INCH AMOUNTS. THESE FORECAST AMOUNTS ARE
HIGHLY DEPENDENT ON WHETHER OR NOT THE PRECIP CHANGES OVER TO SNOW
AS CURRENTLY EXPECTED. IN ADDITION TO THE AFOREMENTIONED
WARNING...HAVE DECIDED TO ISSUE A WINTER WEATHER ADVISORY THROUGH
SATURDAY AFTERNOON FOR OTHER AREAS ALONG AND NORTH OF INTERSTATE 70.
THINK THIS IS REASONABLE...DUE TO THE EXPECTED SNOWFALL...PERIOD OF
MIXED PRECIP...AND STRONG NORTHEAST WINDS PROGGED. BLOWING AND
DRIFTING WILL LIKELY ALSO BECOME AN ISSUE SATURDAY AFTERNOON. EXPECT
THE SNOW TO TAPER TO FLURRIES BY LATE AFTERNOON/EARLY EVENING
SATURDAY.

SCHMIT

FORECAST REMAINS BASICALLY ON TRACK SUNDAY THROUGH FRIDAY. SYSTEM
CONTINUES TO COME TOGETHER FOR MID WEEK. HAVE STARTED A SLIGHT
CHANCE OF RAIN TUESDAY NIGHT...WITH CHANCE POPS CONTINUED WEDNESDAY
AND THURSDAY. ONCE AGAIN SYSTEM LOOKS FAIRLY WARM EARLY ON WITH RAIN
EXPECTED. AS COLD AIR COMES DOWN BEHIND IT...THERE MAY BE A CHANGE
OVER TO SNOW LATE THURSDAY AND THURSDAY EVENING. TEMPERATURES LOOK
FAIRLY MILD THROUGH AT LEAST WEDNESDAY...WITH DAYTIME HIGHS IN THE
UPPER 40S AND LOW 50S EXPECTED. ALL IN ALL...FEW CHANGES MADE PAST
SUNDAY.

NRR

330 AM...

RAIN WITH EMBEDDED THUNDER MAKING ITS WAY ACROSS THE FORECAST AREA
THIS MORNING.  HAD SOME DRY AIR AT THE SFC TO OVERCOME IN NORTHERN
SECTIONS...BUT SURFACE OBS FINALLY SHOW DPTS AND TEMPS ON THE RISE.
BY BEGINNING OF FORECAST PERIOD...EXPECT OCCASIONAL RAIN
EVERYWHERE.  PROBABLY SEE SOME DRY SLOTTING AS WARM FRONT SETS UP
RIGHT ACROSS CWA THIS AFTN...AROUND I70 CORRIDOR.  THIS WILL ALLOW
TEMPS TO GET INTO THE 50S AROUND I70...AND 60S FARTHER SOUTH.
INSTABILITY PARAMETERS HAVE SHOWN A LITTLE MORE PROMISE FOR
CONVECTION TO DEVELOP...SO HAVE CONTINUED CHANCES FOR TSRA.

AS COLD AIR FILTERS IN...SHOULD START TO SEE CHANGEOVER OCCUR IN THE
NORTHWEST AROUND 03ZSAT.  A LITTLE LATER IN THE NORTHEAST.
UNFORTUNATELY...BEFORE CHANGEOVER OCCURS...WILL SEE A PERIOD OF
FREEZING RAIN. TEMPERATURE PROFILES SHOW THAT THE LONGEST DURATION
WILL BE IN NORTHEASTERN ZONES...ALTHOUGH WILL TAKE UNTIL NEARLY 06Z
BEFORE SFC TEMPS COOL ENOUGH.  AFTER A WARM DAY...WILL TAKE A FEW
HOURS BEFORE MUCH FREEZING OCCURS ON ROADWAYS ETC.  HOWEVER...
NORTHEAST CORNER MAY SEE SOME LIGHT ACCUMULATIONS. SOUTH OF HIGHWAY
36 SHOULD BE WARM ENOUGH DURING THE DAY...AND FREEZING RAIN DURATION
SHORT ENOUGH...THAT ICE ACCUMULATIONS WILL BE LITTLE TO NONE.  BY
DAWN...MOST LOCALES WILL HAVE SWITCHED OVER TO SNOW.  AS WRAP AROUND
MOISTURE MOVES ACROSS...MORNING HOURS WILL BE WHEN MOST SNOWFALL
AMOUNTS WILL OCCUR.  ETA A LITTLE MORE GUNG HO WITH MOISTURE...AND
HAVE COMPROMISED WITH QPF AMOUNTS.  HIGHEST SNOWFALL AMOUNTS SHOULD
BE IN NORTHEAST CORNER WITH 2-4...WITH 1-3 IN NORTHWEST CORNER.
SOUTH OF HIGHWAY 36 SHOULD BE ON EITHER SIDE OF AN INCH. AFTER
COORDINATING WITH SURROUNDING OFFICES...HAVE DECIDED TO HOIST A
WINTER WX ADVISORY IN NORTHEAST CORNER...ALTHOUGH ICE NOR SNOW
AMOUNTS WILL BE ALL THAT HIGH...THE COMBINATION OF THE TWO MAKES FOR
THE STUFF ADVISORIES ARE MADE OF.

MOST OF THE SNOW SHOULD TAPER TO FLURRIES BY 00Z SUNDAY.  HAVE
DROPPED OFF TEMPS FOR SAT NIGHT AND SUNDAY AS COLD AIR TAKING HOLD.
OTHERWISE...NO OTHER MAJOR CHANGES PLANNED.

LVQ

.EAX...
KS...WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH SATURDAY
AFTERNOON FOR ZONE KSZ102.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES KSZ025...KSZ103>105.

DENSE FOG ADVISORY FOR THIS AFTERNOON AND EVENING FOR ZONES
KSZ103>105.

MO...WINTER STORM WARNING FOR TONIGHT AND SATURDAY FOR ZONES
MOZ006>008...MOZ015>017.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES MOZ001>004...MOZ011>013...MOZ020>022...MOZ031>033.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES MOZ028>030...MOZ037>040.

WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES MOZ005...
MOZ014...MOZ023>025.

DENSE FOG ADVISORY UNTIL EVENING FOR ZONES
MOZ028>031...MOZ037>040...MOZ044>046.
Hazardous weather outlook, Feb 14, 1:03 PM CST, 6 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151900-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO WORDING FOR THIS AFTERNOON
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST FRI FEB 14 2003

...A VARIETY OF SIGNIFICANT WEATHER TO AFFECT THE REGION THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 70. THE MAIN
THREAT FROM THESE POTENTIAL STORMS IS LARGE HAIL. OTHERWISE...AREAS
OF RAIN AND FOG...AND POSSIBLY A THUNDERSTORM...CAN BE EXPECTED
THROUGH THE AFTERNOON AND INTO THE EVENING ACROSS THE ENTIRE AREA.
BY LATE EVENING...THE RAIN WILL BEGIN ITS TRANSITION TO SNOW IN
NORTHERN PORTIONS OF THE REGION. AS IT DOES...AREAS NORTH OF HIGHWAY
36 MAY EXPERIENCE A FEW HOURS OF FREEZING RAIN. FOR LOCATIONS EAST
OF A LINE FROM PRINCETON TO TRENTON...SURFACE TEMPERATURES WILL COOL
ENOUGH FOR ICE TO ACCUMULATE AND MAKE ROADS SLICK. BY EARLY
MORNING...ALL LOCALES NORTH OF HIGHWAY 36 WILL CHANGE OVER TO
SNOW...WITH ACCUMULATIONS UP TO AN INCH POSSIBLE BY DAWN. SOUTH OF
HIGHWAY 36...TEMPERATURES WILL STAY WARMER LONGER...AND NO SNOW OR
ICE ACCUMULATIONS ARE ANTICIPATED BEFORE DAWN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO SNOW ACROSS THE
ENTIRE REGION DURING THE MORNING HOURS ON SATURDAY. TOTAL SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE ALONG AND NORTH OF A
LINE FROM ATCHISON KANSAS TO MOBERLY...WITH HIGHER AMOUNTS UP TO 6
INCHES POSSIBLE FROM TRENTON TO MACON. AREAS ALONG THE INTERSTATE 70
CORRIDOR CAN EXPECT AMOUNTS OF 1 TO 3 INCHES...TAPERING TO AROUND A
INCH OR LESS TO THE SOUTH.  IN ADDITION...STRONG NORTHEAST WINDS ON
SATURDAY AFTERNOON AND EVENING WILL RESULT IN SUBSTANTIAL BLOWING
AND DRIFTING OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
SOUTH OF INTERSTATE 70. IN ADDITION...SPOTTERS ARE ENCOURAGED TO
REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN PLEASANT
HILL.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LS

In the hours before

Special weather statement, Feb 14, 3:52 PM CST, 3 hours 27 minutes before
KSZ057-060-MOZ043-053-054-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 PM CST FRI FEB 14 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 2...IN EFFECT UNTIL 900 PM CST EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS AND HENRY.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
CLINTON...HARRISONVILLE AND PAOLA.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
February 14, 7:19 PM CST
Where
Johnson County, Edgerton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342782.